Alert archive / Colorado / Red Flag Warnings in 2012

Red Flag Warning 41, NWS Grand Junction, CO

October 21, 2012Moffat County, Rio Blanco County, Colorado

NWS Grand Junction, CO issued this red flag warning at Oct 21, 2012, 10:58 AM MDT for Moffat County, Rio Blanco County, Colorado. It took effect at Oct 21, 2012, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2012, 10:58 AM MDT (16:58 UTC)
In effect from
Oct 21, 2012, 12:00 PM MDT
Expired
Oct 21, 2012, 6:24 PM MDT
In force
6 hr
Issued by
NWS Grand Junction, CO

Counties Moffat County, CO, Rio Blanco County, CO

The radar

The Grand Junction radar (KGJX), 138 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3056 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WWUS85 KGJT 211658
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1058 AM MDT SUN OCT 21 2012

...RED FLAG WARNING IN EFFECT FROM NOON UNTIL 8 PM MDT TODAY FOR
GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES
200 AND 202 IN NORTHWEST COLORADO...

.THE UPPER RIDGE OF HIGH PRESSURE THAT HAS BEEN OVER THE GREAT
BASIN IS BREAKING DOWN...AS A STRONG PACIFIC JET MOVES INTO THE
NORTHERN ROCKIES. THIS WILL RESULT IN A TIGHTENING OF THE GRADIENT
AND STRENGTHENING SURFACE WINDS TODAY.

COZ200-202-220200-
/O.NEW.KGJT.FW.W.0041.121021T1800Z-121022T0200Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
1058 AM MDT SUN OCT 21 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES
200 AND 202 IN NORTHWESTERN COLORADO...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED
FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS...
WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 200 LITTLE 
  SNAKE FORECAST AREA AND FIRE WEATHER ZONE 202 WHITE RIVER 
  FORECAST AREA.

* WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...12 TO 18 PERCENT.

* IMPACTS...THE GUSTY WINDS AND LOW HUMIDITY WILL CREATE CRITICAL
  FIRE WEATHER CONDITIONS AND INCREASE THE POTENTIAL FOR RAPID
  FIRE SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD
PERSONNEL OF THIS RED FLAG WARNING.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
1 follow-up statement
189 
WWUS85 KGJT 220024
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
624 PM MDT SUN OCT 21 2012

COZ200-202-220130-
/O.CAN.KGJT.FW.W.0041.000000T0000Z-121022T0200Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
624 PM MDT SUN OCT 21 2012

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 200 AND
202...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE
RED FLAG WARNING.

FOR THE LAST 2 HOURS THE HUMIDITY READINGS WERE CONSISTENTLY ABOVE
CRITERIA AND SURFACE WINDS WERE MOSTLY BELOW CRITERIA...SO THE RED
FLAG WARNING WAS CANCELLED.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Oct 21, 4:06 AM MDT, 6 hours 52 minutes earlier.

Area forecast discussion, Oct 21, 4:06 AM MDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
406 AM MDT SUN OCT 21 2012

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 406 AM MDT SUN OCT 21 2012

TODAY: THE LOW PRESSURE SYSTEM OVER THE COAST OF BRITISH COLUMBIA
WILL DEEPEN DURING THE DAY. AS A RESULT...FLOW WILL VEER FURTHER
TO THE SOUTHWEST. THERE IS LITTLE MOISTURE UPSTREAM SO MUCH OF THE
CWFA WILL CONTINUE TO SEE PLENTY OF SUNSHINE. HOWEVER...A SLUG OF
MID-LEVEL MOISTURE WILL SWEEP OVER THE EASTERN UINTA MOUNTAINS
DURING THE AFTERNOON BRINGING ISOLATED SHOWERS. TEMPERATURES COOL
SLIGHTLY THIS AFTERNOON WITH WEAK CAA AT THE 7H LEVEL. MOS
GUIDANCE APPEARED REASONABLE.

TONIGHT-TUESDAY: A BROAD LOW PRESSURE TROUGH WILL CONTINUE TO
STRENGTHEN OVER THE WESTERN CONUS THROUGH TUESDAY. IN ADDITION
THE UPPER LEVEL JET WILL SAG SOUTHWARD OVER THE GREAT BASIN. THIS
GENERAL PATTERN WILL KEEP A MODERATE TO STRONG FLOW OVER THE
AREA...WITH THE STRONGEST FLOW OVER THE NORTH. ONE EMBEDDED
DISTURBANCE WILL EJECT ACROSS THE NORTHERN TIER STATES AND WILL
BRUSH OUR NORTHERN EDGE TONIGHT. THIS WILL ALLOW ENOUGH MOISTURE
TO SAG INTO THE AREA FOR A FEW SHOWERS...FAVORING THE NORTHERN
MOUNTAINS. THE PATTERN AMPLIFIES A LITTLE TO OUR WEST OVER THE
NEXT COUPLE OF DAY WITH A SERIES OF WEAK WAVES PASSING TO THE
NORTH. THIS BRINGS LITTLE CHANGE IN EXPECTED CONDITIONS FROM DAY
TO DAY WITH A SLIGHT CHANCE OF SHOWERS OVER THE NORTHERN TO
CENTRAL MOUNTAINS. GUSTY SURFACE WINDS WILL DEVELOP EACH AFTERNOON
OVER THE NORTH. HOWEVER MORE CLOUD COVER AND A WEAK INFLUX OF
MOISTURE...SHOULD KEEP RELATIVE HUMIDITY ABOVE CRITICAL VALUES.

BOTH DAYTIME AND NIGHTTIME TEMPERATURES WILL REMAIN WELL ABOVE
NORMAL THROUGH TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 406 AM MDT SUN OCT 21 2012

A SHORT WAVE EJECTING FROM THE BROAD WEST COAST TROUGH IMPACTS
THE AREA BEGINNING WEDNESDAY. MODELS WERE IN BETTER AGREEMENT THIS
MORNING CARRYING A MORE MODERATE AMPLITUDE SHORT WAVE ACROSS THE
REGION LATE WEDNESDAY INTO WEDNESDAY NIGHT. MOISTURE ENTRAINED
WITH THIS SYSTEM DID NOT APPEAR ALL THAT IMPRESSIVE WITH MODELS
ONLY GENERATING A FEW INCHES OF SNOWFALL ACROSS THE NORTHERN AND
CENTRAL MOUNTAINS BY THURSDAY MORNING. SNOW LEVELS SHOULD BEGIN
AROUND 8500 FEET LOWERING TO MOUNTAIN BASES DURING THE NIGHT AS
THE COLD FRONT SPILLS SOUTHWARD.

UNSETTLED CONDITIONS CONTINUE INTO THURSDAY WITH THE ECMWF MUCH
MORE ACTIVE THAN THE GFS WHICH DEPICTED A NOTICEABLE LULL IN THE
ACTION. THIS WAS LARGELY DUE TO THE FACT THAT THE EC MOVED THE
BASE OF THE WEST COAST TROUGH MORE RAPIDLY EASTWARD ACROSS THE GREAT
BASIN. THOUGH DETAILS DIFFERED...BOTH MODELS SUGGESTED THURSDAY
NIGHT INTO FRIDAY SHOULD BE A FAIRLY ACTIVE PERIOD AS THE TROUGH
PASSES OVERHEAD. THE NORTHERN TWO-THIRDS OF THE FORECAST AREA
REMAINS FAVORED. SHOWER ACTIVITY LARGELY DIMINISHES FRIDAY NIGHT
THOUGH FLURRIES COULD LINGER OVER THE NORTHERN COLORADO MOUNTAINS
INTO SATURDAY IN NORTHWEST FLOW.

EXPECT TEMPERATURES WILL TREND DOWNWARD DURING THE ENTIRE PERIOD
LOSING AROUND 3 TO 5 DEGREES EACH DAY WITH HIGHS POSSIBLY 15 TO 20
DEGREES BELOW NORMAL ON SATURDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 406 AM MDT SUN OCT 21 2012

VFR CONDITIONS WILL CONTINUE THROUGH SUNDAY MORNING UNDER A DRY
WESTERLY FLOW. A TIGHTENING PRESSURE GRADIENT WILL BRING BREEZY
SOUTHWEST WINDS TO KCAG...KHDN...KSBS...AND KEEO. A FEW SHOWERS
WILL DEVELOP OVER THE EASTERN UINTA LATE THIS AFTERNOON...
CONTINUING OFF AN THROUGH THE EVENING.

&&

.FIRE WEATHER...
ISSUED AT 235 PM MDT FRI OCT 19 2012

GUSTY WINDS ARE EXPECTED SUNDAY THROUGH TUESDAY...BUT HUMIDITY
WILL ALSO BE HIGHER AND SKIES CLOUDIER. NO FIRE WEATHER
HIGHLIGHTS ARE EXPECTED NEXT WEEK AT THIS TIME.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...NL/EH
LONG TERM...NL
AVIATION...NL
FIRE WEATHER...CC
Hazardous weather outlook, Oct 21, 5:45 AM MDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN OCT 21 2012

COZ001>014-017>023-UTZ022>025-027>029-221200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT SUN OCT 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED SNOW SHOWERS ARE POSSIBLE ABOVE 10000 FEET
MONDAY AND TUESDAY ACROSS THE NORTHERN MOUNTAINS. SNOW INCREASES
WEDNESDAY AND CONTINUES OFF AND ON THROUGH FRIDAY AS A PACIFIC
STORM SYSTEM MOVES ACROSS THE REGION LATER IN THE WEEK. AN INFLUX
OF COLDER AIR WILL BRING SNOW TO MOUNTAIN BASES. MODERATE SNOWFALL
ACCUMULATIONS ARE POSSIBLE OVER THE NORTHERN MOUNTAINS WITH THE
SOUTHERN MOUNTAINS UNLIKELY TO SEE MUCH IMPACT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NL

Nearby

Red Flag Warnings in Colorado, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.